Purpose: To report the clinical and pharmacological findings of a patient with iatrogenic Horner syndrome (HS) which occurred after thyroid surgery. Case Report: A 29-year-old man was referred to our emergency ward due to anisocoria and unilateral eyelid ptosis reported by the patient immediately after a recent thyroidectomy for a papillary carcinoma. Ophthalmologic examination revealed 3 mm ptosis of the right eyelid. In dim illumination, the right and left pupil size was measured 3 and 6 mm, respectively. In bright illumination, the amount of anisocoria decreased; the near pupillary reaction was intact. Brain and neck magnetic resonance imaging and chest radiography were normal. Pharmacological tests with 10% cocaine, 1% hydroxyamphetamine and 1% phenylephrine localized the interruption of the oculosympathetic pathway with postganglionic third-order neuron involvement. After 6 months of follow-up, no sign of recovery was recorded. Conclusion: Despite HS could appear to be a rare complication of thyroid surgery, it is of importance for the neck surgeons to be aware that oculosympathetic pathway (OSP) is a potentially vulnerable structure with close anatomical relationship with the thyroid gland, and for the ophthalmologists that HS may occur secondary to neck surgery and taking an accurate history is mandatory.
|Titolo:||Horner syndrome following thyroid surgery: The clinical and pharmacological presentations|
|Data di pubblicazione:||2016|
|Appare nelle tipologie:||1.1 Articolo in rivista|